Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 5, 2017, 8:17 AM CDT for Meeker County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2017, 8:17 AM CDT (13:17 UTC)
- Expired
- Jul 5, 2017, 9:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Twin Cities, MN
County Meeker County, MN
The radar
The Minneapolis radar (KMPX), 98 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 1.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1100 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
504 WWUS83 KMPX 051317 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 817 AM CDT WED JUL 5 2017 MNZ049-057-058-051400- Kandiyohi-Stearns-Meeker- 817 AM CDT WED JUL 5 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MEEKER...SOUTHWESTERN STEARNS AND EASTERN KANDIYOHI COUNTIES... At 816 AM CDT, a strong thunderstorm was located over Lake Koronis Regional Park, or 19 miles northeast of Willmar, moving southeast at 25 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Litchfield, Paynesville, Grove City, Forest City, Manannah, Paynesville Airport, Litchfield Airport, Hawick and Lake Koronis Regional Park. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4533 9484 4539 9471 4520 9434 4505 9464 TIME...MOT...LOC 1316Z 320DEG 21KT 4530 9470 $$ DWE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 5, 5:39 AM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 5, 5:39 AM CDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 539 AM CDT Wed Jul 5 2017 .SHORT TERM...(Today and tonight) Issued at 351 AM CDT Wed Jul 5 2017 The main concern this morning is a complex of storms near Alexandria, Minnesota as of 3 am, moving southeast and affecting a large area of central/east central Minnesota through sunrise. Latest HRRR has a good handle on this complex and used it as guidance for the near term. After this complex weakens and moves off to the southeast of Minnesota, the focus of new development looks to be in central Minnesota where theta-e moisture advection is maximized later this morning/afternoon. It also has forecast CAPES of 2500- 3500 J/kg. This alone with any boundaries left over should be sufficient for more convection this afternoon. This area will likely be the main focus through the afternoon/evening as further to the south across southwest/south central Minnesota, a significant cap should be in place. Later this evening/overnight, forecasters need to pay attention to upstream convection, similar to tonight, as the mean flow becomes northwest to southeast. Increased temperatures today due to more sunshine expected, especially in west central Minnesota where a few mid to upper 90s are possible. .LONG TERM...(Thursday through Tuesday) Issued at 351 AM CDT Wed Jul 5 2017 Severe weather is possible tomorrow, especially in Wisconsin and eastern Minnesota. A cold front will move through the area tomorrow and bring lower dew points and northwesterly flow to the region from at least Friday into Sunday. Little change with the severe weather forecast for tomorrow. Surface dewpoints near 70 degrees will still be in place across the region, ahead of the cold front. Mid level height falls will ensue during the day as the northern stream trough in Canada digs south, and an 80 kt upper speed max noses into western MN. High temperatures still look to reach the low 90s or upper 80s, and destabilization will occur quickly tomorrow as 3,000 J/kg MLCAPE develops in the warm sector. This pool of unstable air will be much better aided by both a focus of lift and deep shear. The cold front coming in from the northwest will provide a focused source of lift and 0-6km shear of around 40 knots given a veering wind profile and the aforementioned speed max pushing in. Expect thunderstorms to develop along the front mid-afternoon, so much of western MN will already be on the cool/stable side of the front. Hence, the risk of severe weather increases to the east of central MN given frontal timing and interaction with available instability. Very large hail and damaging winds are the primary threats. For Friday into Sunday, drier and cooler northwesterly flow will bring more comfortable temperatures and dew points into the region. Expect mostly dry conditions in terms of precipitation, but there is a chance of sporadic light precip if perturbations in the flow overtop the ridge to our west. All in all, expecting a partly cloudy weekend with highs around 80 and dew points in the low to mid 50s. For Sunday and beyond, the guidance diverges quite a bit leaving much uncertainty to the forecast. But, we will be downstream of the western CONUS ridge and a through will be dropping south through Hudson Bay, so we'll have opportunities for shortwaves to move through which explains the sporadic low end pops in the forecast for the first half of next week. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 535 AM CDT Wed Jul 5 2017 Complex of storms in central Minnesota have begun to develop further to the south/southwest vs. the southeast as previously thought. Although the general trend is to continue to see more convection further to the east in the next couple of hours, it might begin to weaken further and only brush portions of east central Minnesota through 15z. Will hold onto VCTS at KSTC/KMSP but KRNH might be spared. After this complex moves to the southeast and/or weakens, the next chance of any precipitation will occur during the afternoon, especially in central Minnesota where better support for development is possible. KMSP... Still thinking that some of the TSRA will affect the airport grounds, maybe not as widespread or intense, between 1230-1430z. Will make a last minute judgment before taf issuance on how the complex continues to develop, but will likely hold to this scenario. After 15z, very little chance of precipitation is expected in the next 12-18 hrs. /OUTLOOK FOR KMSP/ Thu...Mainly VFR. -TSRA/MVFR possible. Wind SW bcmg NW at 10 kts. Fri...VFR. Wind NW at 10G15 kts. Sat...VFR. Wind S at 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...SPD AVIATION...JLT
Hazardous weather outlook, Jul 5, 3:51 AM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 351 AM CDT Wed Jul 5 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 060900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 351 AM CDT Wed Jul 5 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are possible again today. There is a marginal risk of severe weather through tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is an enhanced risk of severe thunderstorms on Thursday in west central Wisconsin, with a slight risk in portions of east central and south central Minnesota. .SPOTTER INFORMATION STATEMENT... Due to the isolated nature of the severe thunderstorms, skywarn spotter activation will likely not be needed through tonight.
In the hours before
Special weather statement, Jul 5, 2:51 AM CDT, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
251 AM CDT WED JUL 5 2017
MNZ041-042-050830-
Douglas-Todd-
251 AM CDT WED JUL 5 2017
...A STRONG THUNDERSTORM WILL AFFECT DOUGLAS AND CENTRAL TODD
COUNTIES...
At 250 AM CDT, a strong thunderstorm was located near Carlos, or near
Alexandria, moving southeast at 35 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Alexandria, Long Prairie, Browerville, Clarissa, Eagle Bend, Carlos,
Brandon, Lake Osakis, Little Sauk, Holmes City, Round Prairie and
Leaf Valley.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 87 and 116.
U.S. Highway 71 between mile markers 177 and 208.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4630 9480 4587 9465 4576 9556 4600 9568
4611 9536 4611 9515 4619 9514
TIME...MOT...LOC 0750Z 325DEG 28KT 4599 9536
JLTLocal storm report, Jul 5, 6:46 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
646 AM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 AM TSTM WND DMG 2 S SILVER LAKE 44.88N 94.20W
07/05/2017 MCLEOD MN PUBLIC
TREE LIMBS LARGER THAN 12" IN DIAMETER DOWN
2 MILES SOUTH OF SILVER LAKE. TIME ESTIMATED
FROM RADAR.
&&
ETALocal storm report, Jul 5, 7:29 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
729 AM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 6 WNW SPICER 45.26N 95.07W
07/04/2017 M1.00 INCH KANDIYOHI MN COCORAHS
&&
ETASpecial weather statement, Jul 5, 8:17 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 817 AM CDT WED JUL 5 2017 MNZ049-057-058-051400- Kandiyohi-Stearns-Meeker- 817 AM CDT WED JUL 5 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MEEKER...SOUTHWESTERN STEARNS AND EASTERN KANDIYOHI COUNTIES... At 816 AM CDT, a strong thunderstorm was located over Lake Koronis Regional Park, or 19 miles northeast of Willmar, moving southeast at 25 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Litchfield, Paynesville, Grove City, Forest City, Manannah, Paynesville Airport, Litchfield Airport, Hawick and Lake Koronis Regional Park. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4533 9484 4539 9471 4520 9434 4505 9464 TIME...MOT...LOC 1316Z 320DEG 21KT 4530 9470 DWE
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:07 PM CDT | Special Weather Statement | MPX | Pope | 23 min |
| Jul 4, 7:08 PM CDT | Special Weather Statement | MPX | Renville | 37 min |
| Jul 4, 7:19 PM CDT | Severe Thunderstorm Warning | MPX | Renville | 41 min |
| Jul 4, 7:32 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Swift | 43 min |
| Jul 4, 8:15 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 45 min |
| Jul 4, 9:25 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Wright | 50 min |
| Jul 4, 9:31 PM CDT | Special Weather Statement | MPX | Freeborn | 44 min |
| Jul 4, 10:05 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 55 min |
| Jul 4, 11:14 PM CDT | Special Weather Statement | MPX | Hennepin | 31 min |
| Jul 4, 11:37 PM CDT | Special Weather Statement | MPX | Hennepin | 53 min |
| Jul 5, 12:05 AM CDT | Special Weather Statement | MPX | McLeod | 40 min |
| Jul 5, 12:08 AM CDT | Special Weather Statement | MPX | Anoka | 52 min |
| Jul 5, 2:51 AM CDT | Special Weather Statement | MPX | Douglas, Todd | 39 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.